Simple and honest confidence intervals in nonparametric regression
Timothy Armstrong and
Michal Kolesár
Quantitative Economics, 2020, vol. 11, issue 1, 1-39
Abstract:
We consider the problem of constructing honest confidence intervals (CIs) for a scalar parameter of interest, such as the regression discontinuity parameter, in nonparametric regression based on kernel or local polynomial estimators. To ensure that our CIs are honest, we use critical values that take into account the possible bias of the estimator upon which the CIs are based. We show that this approach leads to CIs that are more efficient than conventional CIs that achieve coverage by undersmoothing or subtracting an estimate of the bias. We give sharp efficiency bounds of using different kernels, and derive the optimal bandwidth for constructing honest CIs. We show that using the bandwidth that minimizes the maximum mean‐squared error results in CIs that are nearly efficient and that in this case, the critical value depends only on the rate of convergence. For the common case in which the rate of convergence is n−2/5, the appropriate critical value for 95% CIs is 2.18, rather than the usual 1.96 critical value. We illustrate our results in a Monte Carlo analysis and an empirical application.
Date: 2020
References: Add references at CitEc
Citations: View citations in EconPapers (27)
Downloads: (external link)
https://doi.org/10.3982/QE1199
Related works:
Working Paper: Simple and Honest Confidence Intervals in Nonparametric Regression (2018) 
Working Paper: Simple and Honest Confidence Intervals in Nonparametric Regression (2018) 
Working Paper: Simple and Honest Confidence Intervals in Nonparametric Regression (2016) 
Working Paper: Simple and Honest Confidence Intervals in Nonparametric Regression (2016) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:wly:quante:v:11:y:2020:i:1:p:1-39
Ordering information: This journal article can be ordered from
https://www.econometricsociety.org/membership
Access Statistics for this article
More articles in Quantitative Economics from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().